Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 25, 2017, 5:53 PM PDT for Storey County, Washoe County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2017, 5:53 PM PDT (00:53 UTC)
- Expired
- Jul 25, 2017, 6:15 PM PDT
- In force
- 22 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 28 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2724 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
550
WUUS55 KREV 260053
SVRREV
NVC029-031-260115-
/O.NEW.KREV.SV.W.0011.170726T0053Z-170726T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
553 PM PDT TUE JUL 25 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Storey County in western Nevada...
South central Washoe County in western Nevada...
* Until 615 PM PDT
* At 550 PM PDT, a severe thunderstorm was located just south of
Lockwood, or 13 miles east of Reno, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rain will drastically limit visibility and may pond
on Interstate 80. Hail damage to vehicles on Interstate
80 is likely. Expect wind damage to roofs, siding,
fencing, and trees.
* Locations impacted include...
Lockwood, Interstate 80, Mustang and Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding off of the Earthstone burn scar. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3940 11949 3941 11965 3966 11966 3969 11943
TIME...MOT...LOC 0050Z 173DEG 24KT 3951 11958
HAIL...1.00IN
WIND...60MPH
$$
MB2 follow-up statements
756
WWUS55 KREV 260111
SVSREV
Severe Weather Statement
National Weather Service Reno NV
611 PM PDT TUE JUL 25 2017
NVC029-031-260115-
/O.CON.KREV.SV.W.0011.000000T0000Z-170726T0115Z/
Storey NV-Washoe NV-
611 PM PDT TUE JUL 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR STOREY AND SOUTH CENTRAL WASHOE COUNTIES...
At 608 PM PDT, a severe thunderstorm was located near Derby Dam, or
14 miles east of Reno, moving north at 15 mph. This storm is
weakening slightly, but is still considered to be strong.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rain will drastically limit visibility and may pond
on Interstate 80. Hail damage to vehicles on Interstate 80
is possible. Expect wind damage to roofs, siding, fencing,
and trees.
Locations impacted include...
Interstate 80, Mustang and Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding off of the Earthstone burn scar. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3944 11949 3945 11964 3966 11963 3969 11943
TIME...MOT...LOC 0108Z 182DEG 13KT 3957 11956
HAIL...1.00IN
WIND...60MPH
$$
MB683
WWUS55 KREV 260122
SVSREV
Severe Weather Statement
National Weather Service Reno NV
622 PM PDT TUE JUL 25 2017
NVC029-031-260132-
/O.EXP.KREV.SV.W.0011.000000T0000Z-170726T0115Z/
Storey NV-Washoe NV-
622 PM PDT TUE JUL 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR STOREY AND SOUTH CENTRAL
WASHOE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy rain
along Interstate 80 is still possible with this thunderstorm.
LAT...LON 3944 11949 3945 11964 3966 11963 3969 11943
TIME...MOT...LOC 0122Z 173DEG 24KT 3960 11956
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:15 PM PDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 25, 1:15 PM PDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Reno NV 115 PM PDT Tue Jul 25 2017 .SYNOPSIS... Thunderstorms have formed again today for northeast California and western Nevada. Stronger storms could bring strong winds, as well as heavy rain with localized flash flooding. Drier air intrudes Wednesday resulting in reduced coverage of thunderstorms, with dry weather expected Thursday through Saturday. Near average high temperatures rise to above average late in the week. && .SHORT TERM... Another day of thunderstorms is on tap with the greatest coverage this afternoon and evening expected to be from a Mono Lake-Pyramid Lake eastward and north of I-80 toward the Oregon border. Isolated coverage is possible in the eastern Sierra and western Nevada Sierra Front, but this is expected to move eastward through the afternoon. The greatest risks from storms today will once again be localized heavy rainfall and plentiful small hail, with strong outflow winds looking more likely than they did yesterday due to some drier air moving in aloft. With decent shear aloft, storms are likely to be organized which lends itself to stronger storm development. Heavy rainfall may cause flash flooding and debris flows, especially over recent burn scars and steeper terrain and a Flash Flood Watch remains in effect for portions of western Nevada. Despite the localized heavy rain, new fire starts due to lightning are always a possibility and the gusty/erratic outflow winds could cause rapid spread. Nocturnal convection is looking probable overnight, and coverage has been expanded in the forecast to include areas mainly east of a Susanville-Reno-White Mtn line. Instability remains elevated aloft and there is a passing upper wave to help add some forcing to the equation. The HRRR and NCAR ensembles are hinting at this scenario as well. PWATs remain high, which lessens the risk of a dry lightning outbreak (as is common with nocturnal events), however once again new fire starts could occur. The upper level low sitting off the California coast moves inland Wednesday into Thursday, bringing a drier airmass with it. This will lessen thunderstorm coverage, but isolated storms are still likely for Wednesday, with lessening chances heading into Thursday. -Dawn .LONG TERM...Friday through Tuesday... High pressure begins to strengthen across the region going into the weekend bringing warming temperatures, with triple digit highs expected for valleys of western Nevada and upper 80s-low 90s for Sierra valleys. A few weak shortwaves approach the California coast Saturday and Sunday, with latest forecast models indicating one possibly strengthening by the end of the weekend. Typically this would bring drier southwest flow across the Sierra and extreme western Nevada while southerly flow across central and eastern Nevada advects modified monsoonal moisture northward. This would lead to greater thunderstorm chances from approximately Highway 395/Interstate 580 eastward for the weekend. Additional thunderstorms remain possible going into next week with temperatures continuing to be near to slightly above normal. -Dawn && .AVIATION... Concerns today include thunderstorms across the region in addition to smoke and haze from wildfires creating pockets of reduced visibility and terrain obscuration. The greatest thunderstorm coverage this afternoon and evening is expected to be from a Mono Lake-Pyramid Lake eastward and north of I- 80 toward the Oregon border. Isolated coverage is possible in the eastern Sierra and western Nevada Sierra Front, but this is expected to move eastward through the afternoon. Storms will bring localized heavy rainfall, creating short-lived periods of IFR CIGS/VIS and obscuring terrain. Abundant lightning, small hail, gusty and erratic winds, blowing dust, and turbulence are also concerns. Chances for a storm to affect a terminal site: KRNO/KCXP/KMMH: 20 percent KTRK/KTVL: 10 percent KNFL/KLOL/KSPZ/N58: 40 percent As far as the smoke and haze...the majority of it is from the Preacher Fire just east of Gardnerville, NV and the Detwiler fire in Mariposa County, CA. Smoke may be blown in erratic directions through the evening due to thunderstorm activity. -Dawn && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ001-004-005. CA...Flash Flood Watch until 9 PM PDT this evening CAZ070. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 25, 2:10 PM PDT, 3 hours 43 minutes before
Special Weather Statement National Weather Service Reno NV 210 PM PDT TUE JUL 25 2017 NVZ003>005-252200- Western Nevada Basin and Range including Pyramid Lake NV- Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV- 210 PM PDT TUE JUL 25 2017 ...STRONG THUNDERSTORMS MOVING ACROSS THE LONG VALLEY BURN SCAR TOWARD PYRAMID LAKE... At 207 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Pyramid Lake to 11 miles northeast of Hallelujah Junction. Movement was east at 5 mph. Winds in excess of 40 mph, brief heavy rain, and small hail will be possible with these storms. Ponding of water is possible around the Long Valley Burn Scar. Locations impacted include... Pyramid Lake, Sutcliffe, Dogskin Mountain, The Needle Rocks and Tohakum Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 4019 11935 3983 11949 3982 11997 4021 11971 TIME...MOT...LOC 2107Z 260DEG 6KT 4005 11969 3988 11986 DJ
Local storm report, Jul 25, 2:47 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
247 PM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL SSE YERINGTON MUNICIPAL 39.00N 119.16W
07/25/2017 M1.50 INCH LYON NV TRAINED SPOTTER
PING PONG BALL SIZE HAIL MEASURED IN NORTHERN YERINGTON
&&
MBLocal storm report, Jul 25, 2:57 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 2 N VIRGINIA CITY 39.34N 119.64W
07/25/2017 M0.75 INCH STOREY NV PUBLIC
3/4 INCH HAIL MEASURED IN VIRGINIA CITY HIGHLANDS
&&
MBLocal storm report, Jul 25, 3:47 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 7 NNE STEAD AIRPORT 39.75N 119.82W
07/25/2017 M1.30 INCH WASHOE NV TRAINED SPOTTER
1.3 INCHES OF RAIN MEASURED IN THE LAST 1.5 HOURS.
&&
MBSpecial weather statement, Jul 25, 5:18 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Reno NV 518 PM PDT TUE JUL 25 2017 NVZ003-004-260100- Western Nevada Basin and Range including Pyramid Lake NV- Greater Reno-Carson City-Minden Area NV- 518 PM PDT TUE JUL 25 2017 ...STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN THE DAYTON AREA... At 515 PM PDT, Doppler radar was tracking a strong thunderstorm near Dayton, moving north at 30 mph. Very heavy rain, dime size hail, and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dayton, Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd, Dayton Valley Airpark and Six Mile Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is occurring with this storm, and may lead to localized ponding on Highway 50. Do not drive your vehicle through flooded roadways. && LAT...LON 3920 11950 3921 11962 3946 11960 3941 11938 TIME...MOT...LOC 0015Z 193DEG 25KT 3934 11953 MB
Local storm report, Jul 25, 5:39 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
539 PM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST 4 NNW RUSH FIRE BURN AR 40.48N 120.12W
07/25/2017 M51 MPH LASSEN CA TRAINED SPOTTER
RAWS SENSOR AT BULL FLAT REPORTED A WIND GUST OF 51 MPH
ASSOCIATED WITH A THUNDERSTORM IN THE AREA.
&&
LAGUARDIAThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:18 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jul 25, 8:09 PM PDT | Special Weather Statement | REV | Lyon, Storey | 51 min |
| Jul 26, 11:24 AM PDT | Special Weather Statement | REV | Washoe | 81 min |
| Jul 26, 12:28 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 47 min |
| Jul 26, 3:42 PM PDT | Special Weather Statement | REV | 48 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.